Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Metoprolol Concerns (for tachycardia)

Hello,

   I'm a 26 year old male, and have had 2 EKG's in the past 3 months. One said I had Sinus Tachycardia, and the other one said Supraventricular. I have to pass a Holter but the waiting list is long ( will get it Oct.14 2008 ) but meanwhile my doctor told me to take Metoprolol because my tachycradia is almost 24/7 (with some exceptions, like at night most often) but runs around 120-170 bpm about all day. This caused me lately to be very exhausted and constantly fatigued, and having trouble excercising. It also generated ALOT of anxiety in me.

   So, today I took my first dose, I'm prescribed 2 pills a day of 25 mg. I started with halves though because I was scared my heart would drop TOO low, or my blood pressure too low, because I'm not taking this for hypertension. What concerns me, alot I must say, is some things I read about it. Like I do feel light-headed, dizziness and such, but I'm aware that they may be short-term side-effects (or are they?). What startled me tonight was I felt colder (like chills), and my hands felt slightly cold. I read on wikipedia that "It may also reduce blood flow to the hands and feet, causing them to feel numb and cold"... but can this be dangerous? I mean, isn't blood flow important, and also, can it just be temporary?

   Another thing that alarmed me was here: http://en.wikipedia.org/wiki/Beta_blocker#Side_Effects_.2F_Health_Consequences
Under Health Consequences, it includes stuff like "Impaired Circulation" and "Heart Failure", and it does not say "Possible Health Consequences"... so are these things gonna happen without a doubt or are they just mere possibilities?

   And while I'm at it, are there alot of people who take Metoprolol and have no permanent problems but only beneficial results from this medication? Sorry if I'm bombarding with questions, I just found some sources kind of scary, and also my symptoms which I feared might be long-term so that's why I was wondering if they could wither away.

Thanks to any of you willing to answer.
17 Responses
Avatar universal
Sorry to bump posts, but I just noticed the tag "hypothyroidism svt" was inserted by mistake. I just wanna clarify that I have no thyroid problems, if that can lead to any misjudgement.
Avatar universal
I took 2 different versions of metoprolol, Toprol (metoprolol tartrate) and Toprol XL (metoprolol succinate).  The second one is the extended release version. Toprol made my symtoms worse but Toprol XL worked fairly well in controlling my conditions, PVC's and PSVT.  I was taking 50 mg a day in both cases.  The only thing that affected me was a slight feeling of dizziness at times and some mental fatigue.  I asked my cardiologist to switch me to atenolol and have had better results on 25 mg without any noticable side affects.  However, my heart rate was around 90 with the PSVT and 70 in sinus rhythm without meds.  On 25 mg of atenolol, my resting heart rate was near 60 with BP 116/74.

You do need to get your resting rate down in order to feel comfortable again.  You probably need to take the meds as prescribed for a week or
so and see what happens.  As with all meds, there may be adjustments needed to get the right results.  The percentage of patients who have serious side affects is very, very low.  Remember that beta-blockers like these dilate the blood vessels which results in increased blood flow to the extremities with less work by the heart.  I never liked to take ANY meds but will do so if it is beneficial.  
Avatar universal
First, Sinus Tachycardia is merely a fast heartbeat that is regular and Supraventricular Tachycardia is a fast heartbeat that originates in the atria--the upper chambers.  They're just general labels--it will take further tests to determine exactly what kind of arrythmia you have.

I've been on metoprolol for years.  My resting HR is bradycardic, but it works for me without light-headedness or need to reduce activity.  Metoprolol doesn't seem to do much for my blood pressure, but it's always been in the normal range.  Unfortunately, even on metoprolol, I have breakthroughs and I think the longer you take it, the less effective it gets.  (I'm talking years, here--I've been on this type of medication for almost 30.)

I was switched from atenolol, so the side effects vary by person.  If this is your first experience with fast heartbeats, you should talk to your EP about your symptoms and see if another drug would work better--it may take a while to get the drugs calibrated perfectly.  Are you also taking a blood thinner like Coumadin (generic: warfarin)?  If so, that has to be watched very carefully at first.

But whatever you're on, heart meds have side effects and some of them are scarey.  Most of the really scarey side effects (like heart failure) are almost ridiculously infrequent, still, they're so extreme that people need to know about them so that if they start experiencing the symptoms, they can stop the drug and call their doctor.  Wikipedia probably won't give you the percentages of the side effects--go to the drug's webside or the PDR website and find out.  It will help put your mind at ease.

With some work, you and your cardiologist will find the right combination that will reduce the tachycardia episodes.  One thing that seems a little strange to me is that they're making you wait until October to get a Holter monitor.  You are seeing a cardiologist, right?  An electrophysiologist?  There are reasons for wanting a Holter rather than an event monitor, but it might be a good idea for you to ask why s/he doesn't want you to use an event monitor if there's no Holter monitor available for such a long time.--It's not that your arrhythimia is going to kill you between now and October.  It just seems odd to me that your doctor wouldn't want to find out as much as he can as soon as possible so that he can be sure you're getting the right meds.
Avatar universal
I don't know if my Metoprolol is succinate or tartrate, all it says on the bottle is PMS-Metoprolol-L , but anywhow, I took my second dose thise morning and I've noticed effects I don't like and wondered if they could be temporary, such as inability to have an erection and sometimes like "ticks" in my heart.
Avatar universal
I've been having fast heart rate since a long time, but they've been almost 24/7 since 2 months about. It'Ms not a cardiologist but the doctor at the ER which presribed the Holter, and I imagine if they see anything anormal on the Holter they'll refer to a cardiologist. I then talked to my GP and he prescribed me the Metoprolol.

Thanks alot for your response by the way.
Avatar universal

Having just taken your forst dose of Metroprolol, you haven't even begun to feel the side effects yet.

Due to the long half-life, It takes a good 2 weeks to build up in your system, and probably a month to get the full effect.

I hope you can tolerate the medicine, because it really is effective on tachy. Just FYI, I couldn't tolerate 50mg. I got seriously weak legs and brain fog. Went to 25mg, and within 2 weeks, the side effects were cut in half. Still not pleasant, but well tolerable.

I still can't fathom why you have to wait so long for a Holter monitor. You wouldn't live outside of the USA by any chance?

Best of luck and health,,,
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.